Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 90, NWS Tucson, AZ

October 6, 2005Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Oct 6, 2005, 3:17 PM MST for Santa Cruz County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2005, 3:17 PM MST (22:17 UTC)
Expired
Oct 6, 2005, 3:45 PM MST
In force
28 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 51 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2272 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 062219
FFWTWC
AZC023-062345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
317 PM MST THU OCT 6 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA

* UNTIL 445 PM MST

* AT 310 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORM OVER RIO RICO...INCLUDING THE 
  AGUA FRIA AND PECK CANYON WASHES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIO RICO.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3136 11111 3135 11084 3154 11058 3173 11075
      3172 11112

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 062241
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
335 PM MST THU OCT 6 2005

AZC023-062345-
SANTA CRUZ AZ-
335 PM MST THU OCT 6 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 445 PM MST FOR CENTRAL SANTA
CRUZ COUNTY...

AT 312 PM MST...TRAINED WEATHER SPOTTER REPORTED FLOODING OF HOMES 
IN THE RIO RICO VILLAS NEAR THE AGUA FRIA AND PECK CANYON WASHES. 
RADAR ESTIMATED 1.5 TO 1.75 INCHES OF RAINFALL HAD FALLEN OVER THIS 
AREA FROM A PREVIOUS THUNDERSTORM. RADAR ALSO CONTINUES TO INDICATE 
MUCH WEAKER THUNDERSTORMS OVER THE RIO RICO AREA PRODUCING LIGHT TO 
MODERATE RAINFALL.  THIS WILL CONTRIBUTE TO THE EXCESSIVE RUNOFF 
FROM THE PREVIOUS STORM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3136 11111 3135 11084 3154 11058 3173 11075
      3172 11112

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 062342
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
441 PM MST THU OCT 6 2005

AZC023-062351-
SANTA CRUZ AZ-
441 PM MST THU OCT 6 2005

...THE FLASH FLOOD WARNING FOR CENTRAL SANTA CRUZ COUNTY EXPIRES AT
445 PM MST...

ALTHOUGH RAINFALL RUNOFF FROM THE STRONG THUNDERSTORMS EARLIER THIS 
AFTERNOON WILL CONTINUE TO FILL INTO NORMALLY DRY WASHES...ROADWAY 
DIPS AND OTHER LOW LYING AREAS...THE THREAT FOR FLASH FLOODING HAS 
SUBSIDED. HOWEVER...MOTORISTS ARE URGED TO AVOID CROSSING THROUGH 
ROADWAY DIPS FILLED WITH RUNNING WATER OF UNKNOWN DEPTH. 

LAT...LON 3136 11111 3135 11084 3154 11058 3173 11075
      3172 11112

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 6, 3:00 PM MST, 17 minutes earlier.

Area forecast discussion, Oct 6, 3:00 PM MST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
300 PM MST THU OCT 6 2005

.SYNOPSIS...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING
JUST SOUTH AND EAST OF THE TUCSON METRO AREA. DRIER AIR WILL SPREAD
ACROSS SOUTHEAST ARIZONA LATE TONIGHT INTO FRIDAY AS A WEAK RIDGE
MOVES ACROSS THE AREA. A STRONG LOW PRESSURE SYSTEM WILL THEN
DEVELOP OVER THE CENTRAL ROCKIES...AND BRING BREEZY CONDITIONS BY
SATURDAY AFTERNOON. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS
SATURDAY NIGHT FOLLOWED BY COOLER DAYTIME TEMPERATURES ON SUNDAY...
DRY AGAIN BY NEXT TUESDAY WITH A WARMING TREND THROUGH MID WEEK.

&&

.DISCUSSION...KEMX WSR-88D DETECTED A CLUSTER OF STRONG AND
POTENTIALLY SEVERE THUNDERSTORMS OVER CENTRAL SANTA CRUZ COUNTY AT
2155Z. OTHER ISOLATED AND WEAKER THUNDERSTORMS WERE OVER EXTREME SE
COCHISE COUNTY. THE REST OF SE AZ WAS VOID OF PRECIP ECHOES. 06/12Z
NAM/ETA PRECIP FIELDS APPEAR TO HAVE THE BEST HANDLE WITH ONGOING
ACTIVITY. THUS GIVEN RADAR/SATELLITE TRENDS AND MODEL SOLUTION WILL
OPT FOR SCATTERED EVENING THUNDERSTORMS SANTA CRUZ/COCHISE COUNTIES
WITH ISOLATED EVENING TSTMS TUCSON VICINITY NEWD. MID-LEVEL TROUGH
AXIS PROGGED SE OF AREA LATE TONIGHT WITH SUBSIDENCE AND DRIER AIR.
THUS HAVE OPTED FOR DRY CONDITIONS AREAWIDE LATE TONIGHT THRU FRI
NIGHT.

CHANGES OCCUR THIS WEEKEND...PARTICULARLY LATE IN THE WEEKEND...AS
LOW PRESSURE DEEPENS OVER THE CENTRAL ROCKIES. 06/12Z GFS DEPICTED A
MORE PROGRESSIVE SYSTEM WHICH IS SIMILAR TO PREVIOUS 2-3 GFS
SOLUTIONS. PER COORD WITH WFO/S PSR AND FGZ NOW APPEARS THAT THE
MAIN IMPACT ON SE AZ WEATHER WILL BE BREEZY CONDITIONS SAT AFTERNOON
AND EVENING BUT A CONTINUED CHANCE OF SHOWERS/THUNDERSTORMS
PRIMARILY SAT NIGHT...AND A CHANCE OF SHOWERS TUCSON VICINITY EWD
SUN. BREEZY CONDITIONS AGAIN SUN AFTERNOON ESPECIALLY NERN SECTIONS
AS UPPER LOW NOW PROGGED TO DEEPEN OVER COLORADO.

GIVEN THE FARTHER NE PATH OF SYSTEM GFS INDICATED MUCH DRIER AIRMASS
BY MON. THUS OPTED TO TRIM POPS TO JUST SLIGHT CHANCE CATEGORY NERN
SECTIONS ON MON. COOLEST DAY NOW EXPECTED TO BE ON MON AS WELL. DRY
AREAWIDE MON NIGHT-THUR WITH A GRADUAL WARMING TREND.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BF

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 2:14 PM MSTSevere Thunderstorm WarningTWCSanta Cruz31 min
Oct 6, 2:53 PM MSTSevere Thunderstorm WarningTWCSanta Cruz37 min
Oct 6, 4:35 PM MSTFlash Flood WarningTWCPima25 min
Oct 6, 4:49 PM MSTSevere Thunderstorm WarningTWCPima41 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.